OxyContin, a semi synthetic opioid analgesic, is prescribed in tablet form for the management of chronic or severe pain. It’s effective when it comes to this purpose. Unfortunately, it’s a commonly abused and illicitly traded drug that accounts for a lot of addictions and overdoses. OxyContin delivers a powerful euphoria when taken in large amounts, and many addicts overindulge in the pursuit of a stronger and stronger high against a quickly growing tolerance.
OxyContin is taken recreationally by chewing or crushing the tablets, and sometimes by removing the time-release coating. Abusers may be patients who are prescribed the drug, they may be purchasing the drug from patients, or both.
OxyContin stimulates the opioid receptors in the central nervous system—powerfully. This has dangerous consequences, including respiratory depression (shallow breathing). The drug is highly addictive, with withdrawal symptoms reported after merely two weeks of use.
OxyContin dependence is considered one of the biggest epidemics in the world of drug abuse. The finger is often at pointed at the medical industry. Physicians prescribe the drug frequently; the percentage of patients who become addicted is startlingly high. To think that something non-life threatening like a bone fracture or lower back pain could lead to a crippling substance addiction puts into perspective that drug addiction really is a disease—anyone can fall into it.
Addicts may snort or inject OxyContin for a quicker, stronger high. The stronger, the more dangerous. They also may mix OcyContin with other substances: alcohol, antihistamines, benzodiazepines. Again, same story. An OxyContin overdose may be preceded by long term side effects—confusion, cold or clammy skin, seizures, respiratory depression—if the user has been taking the drug for an extended period of time. The most dangerous thing an addict can be is to quit, or drastically decrease their usage, without medical supervision. Doing so can result in death.
Before this happens, the addict may experience any of the following:
-loss of consciousness
-small pupils blurry or reduced vision
-neasea and vomiting